Tryptophan Anxiety Dose

The debate rages on about the usefulness of Tryptophan in the fight against anxiety. Fact: your body needs Tryptophan to make serotonin. If you follow a diet very low on tryptophan, such as a strict vegan diet with too little protein in the form of nuts and soya etc, you quickly become fatigued and miserable, with aching joints. You can also get worse anxiety.

Getting more Tryptophan into your body through diet is rather hard due to the complex way that Tryptophan and other amino acids vie for a way through the blood-brain barrier. Ultimately that means that you might need to consider supplementing if you are trying raise serotonin naturally.

But how much should you take? Especially considering the health scares and scandals that have surrounded Tryptophan for several decades.

Calculating the best dose of Tryptophan can be tricky. Like most supplements research is lacking and too much of the data is qualitative.


The most commonly suggested dose is 500-1000mg, but I would like to add a few caveats to that. Firstly, more is not better! Some studies have shown that higher doses of Tryptophan do not yield better results. That is because of the way Tryptophan is metabolized and some of the (unpleasant) enzymes produced. So don’t aim to take masses!

Secondly, Tryptophan can have some side-effects. Some people have reported nausea, dizziness and dry-mouth. Obviously taking in lots more Tryptophan than usual can be a shock to the system, therefore starting on a small dose and gradually increasing might be wise. I recommend starting as low as 50mg and increasing in increments of 50mg or even less every few days. Stop increasing if you get any side-effects and let your body get used to what it is getting before moving on.

Depleted levels of seotonin take time to recover, so don’t expect results for a few weeks anyway.


There is more on beating anxiety through nutrition and dealing with other physical symptoms in Killing Anxiety From The Roots.

Worst SSRI’s for weight gain

In response to the ongoing discussion about weight gain when taking Selective Serotonin Reuptake Inhibitors (SSRIs) I have added this post as I recently read some information that I found interesting.

Many people who take SSRI’s for depression or anxiety suffer weight gain as a result. Indeed it is a common reason for people to prematurely break-off from otherwise beneficial treatment. But in truth, appearance is so key to modern life that it is no surprise that people who are already suffering from mood disorders don’t want to get fat. This could lead to more depression!
It is important to point out that when taking SSRI’s, weight gain can be mitigated against in more or less the same ways you would avoid gaining weight under normal circumstances. A good balanced diet with plenty of fresh fruit and vegetables and not too much saturated fat and sugars as found in junk food, and of course some exercise. You will also find that exercise helps with depression as this article shows. Seeings that you will have to talk to your doctor about the medication anyway, why not ask him or her to do a quick fitness assessment and check what level of exercise your body can take.

I was interested last week when I got an email from revolution health that linked to an article on their site about SSRI’s that are known to cause weight gain. It is one of the most common questions I am asked so I am always on the look out for new material.

The table below shows what the article said, but I disagree with much of it. I personally have taken Celexa and found that it caused weight gain to the tune of 10KG! The table also shows escitalopram to be likely to cause weight gain. This is odd because citalopram (Celexa) and escitalopram (Lexapro) are almost identical. In the article and American academic stated that weight gain might be a sign that the drugs were having an effect. The professionals I have spoken to disagreed with this and thought that the point of view was outdated. I am not qualified to pass judgement on this. I would say though that the best indicator of efficacy when using SSRI anti-depressants is that the patients mood lifts!

These common drugs are likely to cause some weight gain – but that doesn’t mean they definitely will!:

  • Paxil (paroxetine)
  • Marplan (isocarboxazid)
  • Lexapro (escitalopram)

According to the article on Revolution Health these drugs generally don’t cause weight gain (in my experience some definitely do!):

  • Prozac (fluoxetine)
  • Luvox (fluvoxamine)
  • Zoloft (sertraline)
  • Celexa (citalopram)
  • Wellbutrin (buproprion)

I would be interested to here of other people’s experiences with SSRI’s and weight gain. You can email me info@anxiety2calm.com or leave a reply on this blog!

Related Articles

Slow withdrawal from Citalopram (Cipramil / Celexa) with minimal side effects?

I recently heard advice from doctors on several ways to come of SSRI’s and in particular Citalopram. Many people who suffer from anxiety or depression or both have been put on Citalopram and it has certainly benefited a great many people. Although SSRI’s are controversial, there is sufficient peer-reviewed evidence that they are effective in many patients, and I have personally benefited in my time. Relying on drugs and supplements might not be wise.

It is always important to remember a few things: Nothing works for everyone. Not everyone is suitable for SSRI’s, and you should always speak to your doctor and have them prescribed by a doctor. Do not be tempted to self-medicate using online pharmacies: they are more expensive and you need correct, impartial medical advice with this kind of medication.

Although some people stay on Celexa and other similar drugs for ever, almost everyone comes off them at some point. Ideally people come off at a time when they have dealt with the cause of their anxiety and depression to some extent be it through therapy or a change in life circumstances.

The big question always is: How do you come off Celexa?

The good news is that this type of drug is not addictive. Your body has no physical dependence and you are not likely to experience cravings as if you were giving up smoking. You are, on the other hand, likely to experience withdrawal symptoms as your body adjusts.

Unless specifically advised by a doctor you should never go cold turkey and stop taking your medication suddenly. The easiest way to come off is slowly and two main methods have been suggested.

Method one: Tapered withdrawal.

As the name suggests, you reduce your dose gradually, say a couple of milligrams at a time.

The pros are that this is most likely to be the smoothest transition with potentially only very minor side effects if you take it very slowly, over say a few months or more.

The cons are that tablets like Celexa are often only available in two sizes, so accurately reducing dose can be difficult. Other tablets come in liquid form and are much easier to measure.

Method Two

You lower your dosage on alternate days, taking say a full dose one day and a half dose the next.

Pros: I don’t see any

Cons: you could find your mood yo-yo’s.

Doctors often suggest the latter method, I must admit I don’t know why!

 

Celexa, citalopram – a personal experience

Celexa, is the brand name of a drug called Citalopram Hydrobromide which is one of the most widely prescribed Selective Serotonin Uptake Inhibitors (SSRIs) on the market. It is widely used to treat major depression, panic disorder, anxiety, and agoraphobia. You should remember that drugs are never a solution, just a crutch, and there are other non-drug approaches which can help in getting over anxiety.

I used this drug for some time, taking the standard dosage of 20mg a day. Occasionally larger doses are prescribed if 20mg are found to be insufficient, and often the elderly or inform are started on a lower dose of 10mg which is increased when tolerance has been established.

Side effects are what most people think about first when anti depressants are mentioned, there has been much made in the media about addiction and suicide. Celexa does have a good side effects profile, to you and me that means that the side effects are usually mild and short lived. And in terms of addiction the relative long half life of the drug (the amount of time it spends in your system) means that it is much easier to come off than drugs like Seroxat (Paroxetine Paxil, Seroxat, Deroxat). Side effects that I encountered included very short lived bouts of dizziness, lasting less than a few seconds, and a week long drop in libido. Within a week all side effects had effectively passed and I never had anything that made me want to stop taking the drug. I never really experienced nausea or a dry mouth, and my sleeping improved quickly. I would say that on the very first day of taking the drug I felt as weird as I have ever felt in my whole life. I felt a spacey depression that was most unusual and odd. I would describe it as absolute helplessness. It passed later that day when I applied some techniques that I had recently learnt. (more on that tomorrow)

Would I recommend Celexa?

Well, from a side effect standpoint I would have no qualms (although of course everyone one is different and some people can not tolerate Celexa).

The question is, does it work?

Well, I think that it stops the really dire lows and keeps you stable, but it is not a pep pill and it does not put you on cloud nine. Neither does it change your outlook on life or your major cognitions, so while it does make desensitization easier if for example you were agoraphobic, it won’t make problems disappear, or didn’t for me anyway. For that you do need to use therapy as well as drug treatment. Drugs are just symptomatic relief.

Please read the disclaimer.